Iowa, 2005

Hail in Iowa, June 6, 2005

June 6, 2005 · NWS DMX · 1 event in 1 county or zone

An unstable airmass was in place over Iowa with surface temps in the mid to upper 80s and dew points in the mid 60s. The Lifted Index fell to about -5 C.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
$5,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

An unstable airmass was in place over Iowa with surface temps in the mid to upper 80s and dew points in the mid 60s. The Lifted Index fell to about -5 C. during the mid afternoon, with CAPE values around 2000 J/kg. Isolated thunderstorms developed. One became severe briefly and dropped nickle size hail in Black Hawk County south of Hudson.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 6, 1:50 AM CST, 12 hours 14 minutes earlier.

Area forecast discussion, Jun 6, 1:50 AM CST, 12 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
250 AM CDT MON JUN 6 2005

.DISCUSSION...
FORECAST QUIET FOR A SHORT PERIOD BEFORE RETURN OF MOISTURE AND HEAT
STIR UP MORE THUNDERSTORMS.  CURRENTLY...UPPER LOW TO THE NORTHEAST
CONTINUES PULL INTO CANADA AS WINDS COME BACK AROUND TO THE SOUTH.
WAA ALREADY UNDERWAY WITH DEEPER MOISTURE WORKING ITS WAY BACK NORTH
THROUGH KANSAS.  WL SEE THE WARM ADVECTION PERSIST TODAY WITH 850MB
TEMPS APPROACHING 20C IN WEST BY AFTERNOON. THIS IN COMBINATION WITH
SUNSHINE AND SW WINDS SHOULD ALLOW HIGHS TO CLIMB QUICKLY TODAY.
HAVE GONE NEAR MET GUIDANCE IN MOST LOCATIONS WHICH IS SLIGHTLY
WARMER THAN MAV/FWC.  SFC FRONT GRADUALLY STRENGTHENS JUST NORTH OF
IA LATER TODAY INTO THE OVERNIGHT AS MOISTURE FILTER BACK INTO THE
STATE.  STRONG LLJ WL DEVELOP OVERNIGHT WITH STRONG MOISTURE
TRANSPORT JUST WEST OF THE FORECAST AREA.  MODELS ARE TRYING TO
PRODUCE CONVECTION IN THIS AREA WHERE INSTABILITY IS MAXIMIZED AND
ADVECTS IT INTO OUR WEST LATE.  HOWEVER...LACK OF LOW LEVEL FOCUS
CASTS DOUBT WHETHER THIS AREA WL SEE ANYTHING WITH MAIN BOUNDARIES
IN SD AND MN.  HOWEVER...BOTH GFS AND NAM ARE INDICATING THIS
POSSIBILITY AND WL ADD SOME LOW POPS MAINLY ALONG AND WEST OF THE
INTERSTATE 35 CORRIDOR LATE TONIGHT.

THINGS REALLY BEGIN TO COOK ON TUESDAY AS STRONG MOISTURE TRANSPORT
CONTINUES WITH THERMAL RIDGE SLIDING EAST ACRS NEBRASKA. INSTABILITY
BECOMES RATHER IMPRESSIVE BY AFTERNOON WITH SBCAPES IN EXCESS OF
4000 J/KG.  NORTHERN IA WL BE ON EDGE OF MID LEVEL CAPPING WITH
FRONTAL BOUNDARY IN SOUTHERN MN.  MODELS HAVE VARIOUS SCENARIOS ON
TUESDAY AS GFS HAS ONGOING CONVECTION ACRS THE NORTH DURING THE DAY
AND NAM KEEPING PCPN SUPPRESSED.  CURRENT FORECAST WITH LOW POPS FAR
NORTH AND DRY ELSEWHERE SEEMS IN LINE AND WL NOT CHANGE.  TEMPS
SHOULD BE HIGHEST SO FAR THIS YEAR AS THERMAL RIDGE APPROACHES AND
DEWPOINTS IN AND AROUND 70 WL MAKE IT A BIT UNCOMFORTABLE.  FOR NOW
EXPECT CONVECTION TO INITIATE N AND W OF IA ON TUESDAY AFTERNOON
NEAR EDGE OF CAP AND SFC BOUNDARIES. CORFIDI VECTORS WOULD DROP ANY
LARGE COMPLEX SLOWLY SOUTH INTO NORTHERN IA ON TUESDAY NIGHT.  GIVEN
THE HIGH VALUES OF INSTABILITY...SVR WX WL DEFINITELY BE A THREAT
WITH LARGE HAIL AND DAMAGING WINDS. HIGH PWATS AND STRONG MOISTURE
INFLOW WL ALSO ALLOW FOR HIGH RAINFALL RATES.  THEREAFTER...NAM
BECOMES MORE AGGRESSIVE ON DRIVING FRONT INTO THE CWA ON WEDNESDAY
WITH GFS DELAYING ITS ADVANCE.  IN FACT...NAM DRIVES IT THROUGH THE
CWA BY WEDNESDAY NIGHT WITH THE THREAT OF PCPN ENDING BY WED NIGHT
INTO THURSDAY.  GFS MUCH MORE OMINOUS AS BOUNDARY STALLS IN THE
STATE WITH VARIOUS ROUNDS OF THUNDERSTORMS.  NOT CONFIDENT WITH THE
STRONG PUSH OF FRONT YET AND WL LEAVE THE SLOWER AND WETTER GFS
SOLUTION HOLD. NO OTHER CHANGES TO THE EXTENDED AS PREDOMINATE SW
FLOW CONTINUES WITH SFC BOUNDARY IN VICINITY OF THE STATE.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE

&&

COGIL
Hazardous weather outlook, Jun 6, 4:39 AM CST, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
539 AM CDT MON JUN 6 2005

IAZ004>007-015>017-023-024-071045-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-
539 AM CDT MON JUN 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
IOWA...MAINLY NORTH OF A LINE FROM POCAHONTAS TO MASON CITY.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE AFTER MIDNIGHT
TONIGHT.  SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE EXPECTED TO MOVE INTO NORTHERN IOWA TUESDAY
NIGHT. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS WITH THIS
ACTIVITY WITH THE MAIN THREATS FROM LARGE HAIL AND DAMAGING WINDS.
ADDITIONAL THUNDERSTORMS ARE EXPECTED ON AND OFF FROM WEDNESDAY
THROUGH SUNDAY WITH THE THREAT OF SEVERE WEATHER REMAINING
POSSIBLE. THE THREAT FOR HEAVY RAINFALL ALSO EXISTS. DETAILS ON THE
SEVERE WEATHER WILL BECOME MORE SPECIFIC AS THE EVENTS NEAR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT. SPOTTER
ACTIVIATION WILL BE LIKELY LATE TUESDAY INTO TUESDAY NIGHT.
SPOTTERS MAY ALSO BE NEEDED FROM TIME TO TIME FROM WEDNESDAY
THROUGH SUNDAY.

IAZ025-026-033>037-044>048-057>059-070>072-081-082-092-093-071045-
WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-CRAWFORD-
CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-
MADISON-ADAMS-UNION-TAYLOR-RINGGOLD-
539 AM CDT MON JUN 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
IOWA...MAINLY SOUTH OF A LINE FROM SAC CITY TO ELDORA AND WEST OF
A LINE FROM ELDORA TO MOUNT AYR.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE AFTER MIDNIGHT TONIGHT. SEVERE
WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BE POSSIBLE ON TUESDAY NIGHT WITH THE
POSSIBILITY OF A FEW SEVERE STORMS. ADDITIONAL THUNDERSTORMS ARE
EXPECTED ON AND OFF FROM WEDNESDAY THROUGH SUNDAY WITH THE THREAT
OF SEVERE WEATHER REMAINING POSSIBLE. THE THREAT FOR HEAVY
RAINFALL ALSO EXISTS. DETAILS ON THE SEVERE WEATHER WILL BECOME
MORE SPECIFIC AS THE EVENTS NEAR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. SPOTTER
ACTIVATION MAY BE NEEDED TUESDAY NIGHT AND AT VARIOUS TIMES FROM
WEDNESDAY THROUGH SUNDAY.

IAZ027-028-038-039-049-050-060>062-073>075-083>086-094>097-071045-
BUTLER-BREMER-GRUNDY-BLACK HAWK-MARSHALL-TAMA-POLK-JASPER-
POWESHIEK-WARREN-MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-
DECATUR-WAYNE-APPANOOSE-DAVIS-
539 AM CDT MON JUN 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BE POSSIBLE ON TUESDAY NIGHT WITH THE
POSSIBILITY OF A FEW SEVERE STORMS. ADDITIONAL THUNDERSTORMS ARE
EXPECTED ON AND OFF FROM WEDNESDAY THROUGH SUNDAY WITH THE THREAT
OF SEVERE WEATHER REMAINING POSSIBLE. THE THREAT FOR HEAVY
RAINFALL ALSO EXISTS. DETAILS ON THE SEVERE WEATHER WILL BECOME
MORE SPECIFIC AS THE EVENTS NEAR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. SPOTTER
ACTIVATION MAY BE NEEDED TUESDAY NIGHT AND AT VARIOUS TIMES FROM
WEDNESDAY THROUGH SUNDAY.

COGIL

The radar

The Des Moines radar (KDMX), 125 km away, was scanning. The volume nearest the first event began at 20:04 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Black Hawk

When
June 6, 2:04 PM CST
Where
Black Hawk County, 6 mi S of Hudson
Measured
0.01 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
42.333, -92.450

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5454386.